Stomach Aches and Cramps

Stress, too much to eat or drink, taking something that hasn't agreed with you...they are all common reasons for you to explain your tummy ache or cramp.

More often than not you may just pop a couple of painkillers to help you get on with the organising, partying or recovery.

But are the painkillers really helping or are they simply masking the pain being caused by something else? Or could the painkillers actually be causing you more harm than good?

Many people suffer from stomach aches at one time or another. Research shows that 30%1 of Australian adults suffer stomach aches and cramps every few months or more.

The key thing to remember is that pain is a key sign that something is wrong and dealing with this pain in the most appropriate way is important to avoid making the situation worse.

Antispasmodics, such as Buscopan, can be particularly useful in dealing with stomach aches and cramps. Rather than simply masking the pain, they work to relax the stomach muscles that cause aches, cramps and discomfort.

Professor Terry Bolin, President of the Gut Foundation, regularly witnesses the negative effects masking stomach problems and using inappropriate medication can have.

"Some common medications can cause stomach pain as a side effect, such as ibuprofen. You should always check the warnings on the labels. If they can cause side effects like stomach ulcers and tummy pain, it will warn you of this on the pack.

"I don't think it helps that anti-inflammatory medicines like ibuprofen are also available in supermarkets and convenience stores. This availability gives the impression that the medicine is safe for all pain-related conditions, but a quick review of the label will confirm this is clearly not true. We urge people to discuss alternatives like antispasmodics with their pharmacist or GP", said Professor Bolin.

So if you are suffering from stomach aches or cramps this holiday, it may be worth consulting your pharmacist or doctor to review the medicines you are using.

A new brochure produced by The Gut Foundation to help people deal better with their stomach aches and cramps can be especially helpful through this festive season.

For further information you can pick up a copy of the brochure, "How Do I treat My Stomach Aches and Cramps?", through pharmacies. Alternatively you can visit the Foundation's web site www.gut.nsw.edu.au

Reference
1. Robinson & James Omnibus study, June 2007.

 
Banner